I have a 3 year old Dachshund/Tibetan Terrier mix. She was fine until she became a years. She started to scratch & we discovered it was fleas so we got rid of that problem and to date, no flees. Then about 2 month after she started to get some large yellow flakes on her skin & in her ear while at the same time loosing hair. My vet told me that she had mites and we need to increase the dose of worm medicine from one to two tablets (i.e Endolav 200mg). This did not work so we went to the pharmacist and they give me ivomec and I was told to give her 1ml every 7 days. I was also given a mix of sulphur and oil to rub on her. This worked for about a month and then she was in the same plight again. I returned to the vet and we were now told to try bathing her every three days and increase the ivomec from 1ml to 1.5ml. This did not work either, so the ivomec was increased to 2ml and a treatment of 5mg prednisolone was given for one week along with a treatment of 1 biotin daily. At first this seemed to help but after she came off of the prednisolone she started to lose hair again and the flakes started again. My vet then advised me to give her a constant dose of the prednisolone i.e 1 tablet every other day. This did not work.The yellow flakes are now all over her body and she scratches all night. She also has problems shaking her head because the ear seems to be paining her. The vet did treat her for the ear but as soon as I stop the treatment as he suggested, she got sick again only worst than the last occurrence. During this entire ordeal my dog has also stopped getting her period and when I mentioned this to my vet he said that she is maybe getting silent periods.Do dogs get silent periods? However I suspect that he may think that she has some kind of hermone imbalance since he prescribed prednisolone. I am very frustrated because she is not getting better. I am now giving her 2 prednisolone tablets daily and she started to hump on things so I stopped.
Quite a few abnormalities going on here. Due to the response of the ivomec I would predict that yes your dog has skin mites. Likely a condition called "walking dandruff" (cheyletiella species is the type of mite). This should respond to ivomec however recurring infections are often due to immune deficiencies in the patient or an autoimmune disorder. Prednisone is a good temporary anti-inflammatory however to use it on a young dog long term is not recommended. I would recommend several weeks without prednisone and then have your vet do a full skin workup including skin scrapes and biopsies to better diagnose any underlying skin disorders. A full blood profile shoudl also be done to look for hormonal imbalances that may be causing a weakened immune system. Silent heats are rare after 6 months old so you are right to be concerned.
Thank you for your speedy response and I am really glad that you provide this service. I found another vet and he believes that it is a combination of mites and a fungus. He is treating her with a combination of prednisalone, ketaconazole and benedryl. He treated her with this for two weeks and has given her some injections for three weeks (not sure what type of injections) She has bounced back and seems to have gone back to her level of health before she got ill. She is now playing, not sleeping all day anymore and seems to ovulating since she keeps humping her rug. Can her symptoms be caused by a fungus?
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.